Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Toe swelling due to gout. Taking colchicine, allopurinol. Should medication dosage be increased?

Good day doctor. my husband is currently taking colchicine once a day and allopurinol 300mg once a day for his gout . But every after playing basketball his toe (sometimes right or left) begins to swell then it radiates in about 2days to the upper part. Cold compress helps alleviate pain but is it ok? Does he need to increase the dosage or frequency of his medicines? Thank you.
Asked On : Sun, 13 Jan 2013
Answers:  1 Views:  1305
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
General & Family Physician 's  Response
Dec 2012
If your husband has already been diagnosed with gouty crisis ( also by measurement of serum uric acid levels above 6.5mg/dl) then the information I am going to present here is for information purposes only and you will need to consult with your doctor to see if he can authorize the increase of dosage. You need to understand that antigout medications like allopurinol and colchicine are strongly associated with renal impairement. So saying,
Allopurinol's Initial dose is: 100 mg qd, increase by 100-mg increments/week until uric acid
For colchicine: 0.5-0.6 mg bid; caution in renal impairment; GI upset, diarrhea. Injections: 0.5-1 mg IV qd-bid

Please as I rightly said do not increase without discussing with your prescribing physician. The aim of the treatment is to alleviate the pain, swelling and reduce the amount of serum uric acid.

Hope this helps
Answered: Sun, 13 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor